Kansas, 2014

Hail in Kansas, May 10, 2014

May 10, 2014 · NWS DDC · 1 event in 1 county or zone

A thunderstorm produced just one severe weather report during the evening north of Medicine Lodge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm produced just one severe weather report during the evening north of Medicine Lodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 5:26 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 10, 5:26 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT Sat May 10 2014

...Updated aviation section...

.SHORT TERM...(This evening through Sunday night midnight)
ISSUED AT 406 PM CDT SAT MAY 10 2014

Tonight:

Radar mosaic shows some storms developing along a dryline east of the
forecast area of responsibility. These storms will not impact the region,
and will continue to move northeast and away from the my county warning
forecast area. In the meantime, a front will return northward as a warm
front through tonight. Southerly winds and increasing dew points in
the warm sector will lead to very mild overnight temperatures with upper
60sF across south-central Kansas to lower 50sF across west-central
Kansas. By tomorrow morning, a dryline is expected to sharpen and should
be fairly close to Dodge City. East of this line, dew points to around
60F, will prevail.

Tomorrow:

At the upper levels, a 250-hPa 105-115 kt jet will approach the region
from the west in association with an upper level pressure perturbation.
This will result in the deepening and eastward translation of a sfc
low across west-central Kansas with related frontal and dryline appendages
traversing across the forecast area as well. By afternoon, the dryline
should be roughly from Pawnee county to Clark county. It should be noted
that the 10.12Z ECMWF is farther west with the dryline, which would
have implications in spatiotemporal pop arrangements related to convective
initiation. Anyway, will go with a blend approach for now with the dryline
placement and related pops. Think convection will form off the dryline
and the eventually merging frontal boundary/density gradient by the
afternoon. Both the operational NAM and 4 km NAM are in good agreement
with storm timing and placement. As far as severity of storms is concerned,
there is a moderate risk per the SWODY2 product. The highlighted area
will generally be central and south-central Kansas. 500-hPa flow will
increase to 50-60 kt near the frontal boundaries along with 40-50 kt
of 0-6 km bulk shear. NAM SBCAPE is forecast around 3000 J/kg, which
may be slightly too high, if the NAM is overestimating dew points. A
quick look at current dew points across Oklahoma suggests that the NAM
is initializing fairly well. Storm mode is expected to be linear as
cloud-bearing mean flow and boundary layer/frontal zone is less than
45 degrees and is quasi-parallel (not the ideal situation with more
orthogonality for discrete storm mode). As far as threats are concerned,
looks like mainly a large hail and wind event. LCL's are forecast to
be high with a hot boundary layer in the warm sector with 90sF surface
temperatures and lower 60sF dewpoints. T-Td depressions will be large
and thus lower with the tornado potential. 0-1 km bulk shear is forecast
to be on the weaker side until 00Z, when the low level jet strengthens.
There is a small window for tornado potential, but have doubts given
the high cloud bases and veering low level winds instead of backing.
Local hail research that I and the SOO have been doing (large hail parameter
- publish hopefully in the next several months) suggests hail up to
3.00". Problem with this is that anvil flow might create seeding/feeding
with resultant higher beneficial competition for hail embryos and resultant
lower hail growth. Anyway, this will have to be looked at again with
00Z data. The mixed/inverted-v thermodynamic profile could lead to 60-70
mph outflow winds as a secondary threat.

Critical fire weather behavior is possible across far southwest Kansas.
See the section below for specific details.

Sunday night:

Will have the highest pops Sunday night along and east of highway 183
tomorrow. Convection should be out of the region probably around 9 or
10 pm if not sooner.

.LONG TERM...(Sunday night midnight through Saturday)
ISSUED AT 259 PM CDT SAT MAY 10 2014

An upper level shortwave trough will continue move across the Plains
on Monday with only a slight chance for showers and a few
thunderstorms, ahead and along a cold front, on Sunday night after
midnight into Monday. Another more longwave of an upper trough will
move across the Plains on Tuesday, but much of the low level
moisture will be pushed well east of the area.

For Sunday night, a cold front will be rapidly moving east across
central Kansas with a squall line moving east of the Medicine Lodge
to St. John areas by around midnight. Some lingering showers or an
isolated thunderstorm may still occur in back of the cold front
after midnight. Winds will pick of from the northwest behind the
front on at 25 to 40 mph. Overnight lows will be in the low to mid
40s.

On Monday, a much colder airmass moves into western Kansas with
strong northwest winds of 25 to 45 mph. Under partly to mostly
cloudy skies, high temps only get into the 50s. The coldest
temperatures for the week look to be on Monday night with lows in
the mid to upper 30s. The current NAM model looks too cold with lows
around freezing, and will hedge toward the warmer GFS model with
some northwest winds that keep temps from falling as much.

For the period of Tuesday into next Saturday, high temps warm slowly
back into the 60s and 70s with overnight lows in the 40s. Mostly dry
northwesterly flow continues. A few upper level waves could produce
some showers or thunderstorms on Friday into Saturday, but chances
look pretty low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 623 PM CDT SAT MAY 10 2014

VFR conditions will prevail overnight with increasing high clouds.
winds will generally be from the southeast at 10 to 15 knots
overnight then shift to the southwest by mid morning behind a
dryline. The only exception to this will be across the HYS
terminal where winds may stay out of the south throughout the
morning hours.

&&

.FIRE WEATHER...
ISSUED AT 406 PM CDT SAT MAY 10 2014

A fire weather watch will be issued shortly (as of 3:26 pm CDT) for
far southwest Kansas. Crashing dew points in the wake of the dryline
passage and windy conditions will lead to critical fire weather conditions
from Morton to Meade counties. Do not burn in the fire weather watch
area as fires will become quickly out of control.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  89  43  55 /   0  30  30  10
GCK  54  83  41  54 /   0  20  30  20
EHA  56  82  41  55 /   0  10  10  10
LBL  57  86  43  56 /   0  10  10  10
HYS  60  87  43  55 /  10  50  60  30
P28  68  92  50  61 /  10  60  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
FOR KSZ074-075-084-085.

&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Hovorka_42
FIRE WEATHER...Sugden
Hazardous weather outlook, May 10, 3:44 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT SAT MAY 10 2014

KSZ030-031-043>046-061>066-074>081-084>090-110945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT SAT MAY 10 2014 /344 AM MDT SAT MAY 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS EXTREME SOUTHWEST
KANSAS LATE THIS AFTERNOON DUE TO LOW RELATIVE HUMIDITY AND GUSTY
SOUTHERLY WINDS. OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY AFTERNOON AND
SUNDAY EVENING EAST OF A COLDWATER TO RUSH CENTER LINE. AT THIS
TIME THE MAIN HAZARD APPEARS TO BE HAIL UP TO TENNIS BALL SIZE
AND STRONG DAMAGING WINDS IN EXCESS OF 60 MPH.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON MONDAY. HOWEVER, SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, May 10, 6:49 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT SAT MAY 10 2014

KSZ081-090-110145-
BARBER-PRATT-
749 PM CDT SAT MAY 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF MEDICINE
LODGE TO 5 MILES NORTH OF AETNA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 3701 9898 3744 9899 3758 9847 3756 9845
      3739 9846 3739 9835 3738 9834 3702 9834
TIME...MOT...LOC 0049Z 228DEG 16KT 3726 9871

UMSCHEID

The radar

The Vance AFB radar (KVNX), 87 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
May 10, 7:53 PM CST
Where
Barber County, 3.22 mi SSW of Isabel
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -98.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521927.